Hail, Todd
- When
- August 7, 6:00 PM CST
- Where
- Todd County, 21 mi S of Parmelee
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 43.016, -101.020
A severe thunderstorm developed over southwestern Todd County and moved slowly east-southeast into Nebraska. The storm produced large hail and strong wind gusts over far southwestern Todd County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed over southwestern Todd County and moved slowly east-southeast into Nebraska. The storm produced large hail and strong wind gusts over far southwestern Todd County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 7, 1:20 PM CST, 4 hours 40 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 120 PM MDT SUN AUG 7 2011 .DISCUSSION...CURRENT SURFACE ANALYSIS HAS HIGH PRESSURE CENTERED OVER THE EASTERN DAKOTAS...WITH LOW PRESSURE OVER SOUTHEASTERN SK. A COOL FRONT STRETCHES SOUTHWESTWARD FROM THE LOW ACROSS NORTHEASTERN INTO CENTRAL MT. UPPER LEVEL ANALYSIS SHOWS LOW PRESSURE OVER THE CENTRAL CANADIAN PRAIRIE PROV...WITH ZONAL FROW FROM THE NORTHERN ROCKIES INTO THE NORTHERN PLAINS. WATER VAPOR IMAGERY AND RUC ANALYSIS SHOWS WEAK IMBEDDED ENERGY IN THE FLOW FROM THE ROCKIES INTO THE PLAINS. KUDX RADAR SHOWING A SEVERE STORM JUST WEST OF RAPID CITY...WITH OTHER ACTIVITY TRYING TO DEVELOP FURTHER WEST ACROSS THE HIGHER TERRAIN OF WY. TEMPS ARE GENERALLY IN THE MID 70S TO MID 80S. AN ACTIVE AFTERNOON AND EVENING IS LIKELY FOR A GOOD PORTION OF THE AREA AS COOL FRONT AND WEAK UPPER LEVEL ENERGY APPROACH. THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS WESTERN AREAS AS ATMOSPHERE FURTHER DESTABILIZES AND SURFACE TROF...AHEAD OF THE COLD FRONT...MOVES ACROSS NORTHEASTERN WY AND INTO FAR WESTERN SD. INSTABILITY WILL BE GREATEST AHEAD OF THE TROF...WITH CAPE OF 1000 TO 2500 J/KG CONCENTRATED ACROSS THE BLACK HILLS AND WESTERN SD. SHEAR WILL BE SUFFICIENT FOR SUPERCELLS...ESPECIALLY FROM THE BLACK HILLS INTO SOUTHWESTERN SD AND NEB. THIS IS WHERE THE BEST THREAT FOR SEVERE STORMS WILL BE...THOUGH ANYWHERE FROM FAR NORTHEASTERN WY THROUGH CENTRAL SD WILL SEE A RISK FOR SEVERE STORMS LATER THIS AFTERNOON INTO THE EVENING. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS FROM ANY SEVERE STORMS. PRECIPITABLE WATER VALUES ARE ABOVE AVERAGE ACROSS MUCH OF WESTERN AND SOUTH CENTRAL SD...SO THERE WILL ALSO BE A THREAT FOR LOCALLY HEAVY RAIN. COOL FRONT WILL MOVE THROUGH OVERNIGHT WITH A FEW SHOWERS AND STORMS POSSIBLY ACCOMPANYING THAT. LOWS WILL BE IN THE MID 50S TO MID 60S. MONDAY WILL BE SLIGHTLY COOLER AS FRONT PASSES TO THE EAST AND CANADIAN HIGH PRESSURE MOVES ACROSS NORTHERN PORTIONS OF THE NORTHERN PLAINS. HIGHS WILL BE IN THE MID 70S TO MID 80S. BREEZY NORTHWEST WINDS ARE EXPECTED AT TIMES ACROSS THE SD PLAINS. A FEW SHOWERS AND STORMS ARE POSSIBLE ACROSS MAINLY SOUTHERN AND WESTERN PORTIONS OF THE CWA AS SOME INSTABILITY LINGERS AND WEAK ENERGY PASSES ACROSS IN NORTHWEST FLOW. SURFACE HIGH WILL MOVE EAST OF THE AREA ON TUESDAY...ALLOWING SOUTHEASTERLY WINDS TO RETURN...ESPECIALLY TO WESTERN AREAS. BEST INSTABILITY WILL REMAIN OVER SOUTHERN AND WESTERN PORTIONS OF THE AREA. WILL KEEP CHANCES FOR SHOWERS AND STORMS MAINLY CONFINED TO THESE AREAS. THERE IS A SLIGHT RISK FOR SEVERE STORMS LATER TUESDAY FOR THE BLACK HILLS AREA INTO THE SOUTHWESTERN SD PLAINS. TEMPS WILL BE PLEASANT...WITH HIGHS IN THE 70S AND LOWER 80S. EXTENDED...ZONAL FLOW EXPECTED FOR WEDNESDAY/THURSDAY WITH SEVERAL UPPER DISTURBANCES CROSSING THE AREA...RESULTING IN A CHANCE FOR THUNDERSTORMS ON BOTH DAYS. GFS/ECMWF BOTH INDICATE THE STRONGEST SHORTWAVE TROF WILL MOVE THROUGH THE AREA LATE THURSDAY. FOR FRIDAY INTO THE WEEKEND...SHOULD SEE INCREASING HEIGHTS AS UPPER LEVEL RIDGE BUILDS OVER THE INTERMOUNTAIN WEST. THIS WILL RESULT IN A DRIER WEATHER PATTERN. TEMPERATURES WILL BE NEAR TO SLIGHTLY BELOW AVERAGE THROUGH THE EXTENDED FORECAST PERIOD. && .AVIATION...SCATTERED THUNDERSTORMS WILL CONTINUE LATE TODAY AND TONIGHT WITH LOCAL MVFR/IFR CONDITIONS IN AND NEAR STORMS. SOME THUNDERSTORMS WILL BE SEVERE THIS AFTERNOON AND EVENING. A COLD FRONT WILL PUSH THROUGH THE AREA TONIGHT...BRINGING GUSTY NORTHERLY WINDS TO THE SOUTH DAKOTA PLAINS ON MONDAY. OTHERWISE VFR CONDITIONS ARE EXPECTED. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1230 PM MDT SUN AUG 7 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-081300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1230 PM MDT (130 PM CDT) SUN AUG 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... WITH LARGE HAIL AND DAMAGING WIND GUSTS POSSIBLE. LOCALLY HEAVY RAINFALL IS ALSO EXPECTED WITH STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH THURSDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON AND EVENING ACROSS SOUTHWEST SOUTH DAKOTA AND PARTS OF NORTHEAST WYOMING. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS FROM ANY SEVERE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
452 PM MDT SUN AUG 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL DOWNTOWN BELLE FOURCHE 44.67N 103.85W
08/07/2011 E1.25 INCH BUTTE SD LAW ENFORCEMENT
PEA TO HALF DOLLAR SIZE HAIL.
&&
SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
457 PM MDT SUN AUG 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 2 SW KIRLEY 44.50N 101.34W
08/07/2011 E1.00 INCH HAAKON SD TRAINED SPOTTER
&&
SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
521 PM MDT SUN AUG 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND GST SHARPS CORNER 43.38N 102.40W
08/07/2011 E60 MPH SHANNON SD TRAINED SPOTTER
3/4 INCH HAIL TOO.
&&
SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
536 PM MDT SUN AUG 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 6 W WANBLEE 43.57N 101.77W
08/07/2011 E1.75 INCH JACKSON SD TRAINED SPOTTER
1.30 INCHES OF RAIN. DRIFTS OF HAIL. CORN AND GARDEN
PLANTS STRIPPED.
&&
DBARBERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
545 PM MDT SUN AUG 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG 2 SSE KYLE 43.39N 102.17W
08/07/2011 SHANNON SD TRAINED SPOTTER
SMALL BRANCHES BROKEN BY WIND GUST. PEA SIZE HAIL.
&&
DBARBERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
556 PM MDT SUN AUG 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND GST 2 WSW SWETT 43.16N 101.99W
08/07/2011 E60 MPH BENNETT SD TRAINED SPOTTER
PEA SIZED HAIL AS WELL
&&
DBARBERThe North Platte radar (KLNX), 123 km away, was scanning. The volume nearest the first event began at 00:01 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
The combination of hail and wind produced minor damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338323, 338325.